Missouri, 2024

Hail and Damaging Winds in Missouri, April 18, 2024

April 18, 2024 · NWS EAX · 7 events in 2 counties and zones

During the afternoon hours of April 18th, Henry and Pettis County received severe hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon hours of April 18th, Henry and Pettis County received severe hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 11:32 AM CST, 9 minutes earlier. Its key messages:

  • Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible.
  • Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 11:32 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1232 PM CDT Thu Apr 18 2024

...Updated 18z Aviation...

.KEY MESSAGES...

- Scattered to more widespread showers and thunderstorms are
  anticipated after sunrise Thursday lasting through the early
  afternoon. Most of these storms remain sub severe; however,
  some small hail and damaging winds are possible.

- Cooler temperatures move in for the weekend.

&&

.DISCUSSION...
Issued at 1045 PM CDT Wed Apr 17 2024

An early publication of the discussion as an active night is
anticipated across the region as a leeward system is moving across
western KS. A warm front draped along the I-70 corridor combined
with an intensifying low level jet sets the foundation for storms
chances throughout the night. Broad scale isentropic ascent across
the warm sector is showing signs of initiating storms across east
central KS which are expected to make their way eastward through the
night. Fortunately, clear skies have enabled decent radiational
cooling across the surface forming a low level inversion which looks
to keep these storms from becoming surface based. While these storms
are expected to be elevated, this does not completely nullify severe
weather potential. Mid level lapse rates and MUCAPE above the
inversion show plenty of available energy to initiate updrafts, and
shear values are more than ample to maintain updrafts if they form.
Large hail and  winds remain the primary threat with the potential
to see hailstones around 1.75"-2". Of course, this general broad
scale isentropic ascent also adds uncertainty as there is not a more
discrete boundary which will initiate storms. This also adds
uncertainty in how strong these storms could get. We will have to
rely on the individual updaraft's ability to tap into the elevated
environment in order to see the full range of plausible hazards.

These storms are expected to move through the area between 10PM and
4AM. Simultaneously a cold front sags southeastward from NE bringing
its own area of convection. This front is expected to overtake the
overnight storms before sunrise as it proceeds SE across the area.
This front then slowly moves through the region expecting to exit
around midday. Post frontal precipitation keeps showers and
thunderstorms chances around throughout much of Thursday. There is
still some uncertainty when it comes to precipitation coverage. At
the least scattered showers and thunderstorms are anticipated with
the hope for more widespread rainfall across the region to help
catch up on our precipitation deficit. These post cold frontal
storms are not expected to be severe; however, it is possible that a
strong storm or two could have small hail and damaging winds. The
environment south of US-50 does look like it will be given the
opportunity to recharge which could bring a slightly higher chance
for a strong to severe storm as the front exits early in the
afternoon.

Once we get beyond this wave of storms, relatively cooler air works
its way in for the weekend. Temperatures trend back towards to just
below normal with highs settling into the 50s and 60s. High pressure
dominates overhead keeping skies clear. This high slide eastward
Monday opening up southerly flow back into the region warming
temperatures back towards the 70s early week and 80s midweek. The
typical springtime pattern of oscillating temperatures and periods of
showers and thunderstorms is in full swing with several potential
opportunities for rain in the long term forecast. With the Kansas
City ASOS being over 2" down on normal precip and the Sedalia ASOS
with a near 3" deficit, we will take all of the opportunities we can
get.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1230 PM CDT Thu Apr 18 2024

Cold front is starting to move southward but still seeing new
thunderstorm development near the KC Metro. This will continue
for the next couple of hours but should start to move
southeastward. During this time, IFR ceilings will be possible
with wind gusts near 30 kts at times. Ceilings gradually improve
to MVFR by this evening and overnight will scatter out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...Krull
Hazardous weather outlook, Apr 18, 3:20 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Thu Apr 18 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Thu Apr 18 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A complex of strong thunderstorms is working their way eastward
between I-70 and US-36. These storms have moved into a less favorable
environment; however, gusty winds and some hail remain possible.
Further showers and thunderstorms are expected until early afternoon
as a cold front moves through the area. Some isolated stronger storms
are possible south of US-50 and MO HWY 2.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Areas of frost will be possible early Sunday morning across far
northern MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 18, 10:30 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 AM CDT Thu Apr 18 2024

MOZ043-053-181715-
Bates MO-Cass MO-
1130 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CASS AND CENTRAL
BATES COUNTIES THROUGH 1215 PM CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Butler, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Butler, Adrian, Garden City, Archie, Amoret, Passaic, Ballard, and
Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3818 9461 3840 9456 3858 9412 3857 9411
      3817 9414
TIME...MOT...LOC 1630Z 240DEG 27KT 3832 9446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CMS
Local storm report, Apr 18, 10:33 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1133 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Dmg     2 NNW Bean Lake         39.51N 95.03W
04/18/2024                   Platte             MO   Public

            Corrects previous tstm wnd dmg report from
            Rushville. A barn was damaged from severe
            thunderstorm winds at a residence south of
            Rushville. Time estimated from radar.

&&

CMS
Special weather statement, Apr 18, 10:50 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1150 AM CDT Thu Apr 18 2024

MOZ032-033-039-040-181730-
Saline MO-Chariton MO-Randolph MO-Howard MO-
1150 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON...
SOUTHWESTERN RANDOLPH...NORTH CENTRAL HOWARD AND NORTHEASTERN SALINE
COUNTIES THROUGH 1230 PM CDT...

At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Slater, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slater, Salisbury, Brunswick, Keytesville, Gilliam, Clifton Hill,
Dalton, and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 9307 3937 9319 3941 9320 3941 9318
      3938 9314 3938 9312 3941 9312 3942 9316
      3944 9317 3967 9274 3935 9251
TIME...MOT...LOC 1650Z 239DEG 37KT 3932 9305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Apr 18, 10:52 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 AM CDT Thu Apr 18 2024

MOZ025-033-181730-
Macon MO-Randolph MO-
1152 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES THROUGH 1230 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cairo and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 9231 3947 9256 3953 9263 3972 9230
TIME...MOT...LOC 1652Z 245DEG 30KT 3951 9255

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Apr 18, 11:19 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Thu Apr 18 2024

MOZ025-032-033-181800-
Macon MO-Chariton MO-Randolph MO-
1219 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHARITON...NORTHERN
RANDOLPH AND SOUTHEASTERN MACON COUNTIES THROUGH 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Macon, Huntsville, Cairo, Jacksonville, Clifton Hill, Excello, and
Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 9230 3942 9267 3961 9280 3986 9229
TIME...MOT...LOC 1719Z 245DEG 49KT 3950 9262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CMS
Local storm report, Apr 18, 11:22 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     Hail             1 NNE Atlanta           39.92N 92.47W
04/16/2024  E1.00 Inch       Macon              MO   Public

            Delayed social media report of quarter size
            hail at the intersection of U.S. Highway 63
            and Koala Road. Time estimated from radar.

&&

CMS

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
April 18, 11:41 AM CST to 11:42 AM CST
Where
Henry County, 5 mi NW of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.321, -94.045

Downed power lines and outages reported near 1601 Road northwest of Montrose.

Thunderstorm Wind, Henry

When
April 18, 11:41 AM CST to 11:42 AM CST
Where
Henry County, 5 mi NW of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.321, -94.045

Downed power lines and outages reported near 1601 Road northwest of Montrose.

Hail, Henry

When
April 18, 12:08 PM CST to 12:09 PM CST
Where
Henry County, 2.12 mi WSW of Clinton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.369, -93.806

Ping pong ball sized hail reported on far west side of Clinton.

Hail, Henry

When
April 18, 12:12 PM CST to 12:13 PM CST
Where
Henry County, 0.66 mi SSW of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
38.371, -93.773

Quarter sized hail reported in downtown Clinton.

Hail, Henry

When
April 18, 12:12 PM CST to 12:13 PM CST
Where
Henry County, 0.66 mi SSW of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
38.371, -93.773

Quarter sized hail reported in downtown Clinton.

Hail, Henry

When
April 18, 12:15 PM CST to 12:16 PM CST
Where
Henry County, 0.9 mi E of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
38.382, -93.754

Quarter sized hail reported at Wilder RV in northeast Clinton.

Hail, Pettis

When
April 18, 3:56 PM CST to 3:57 PM CST
Where
Pettis County, 2.83 mi S of Manila
Measured
1 in hail
Reported by
Public
Coordinates
38.509, -93.323

Quarter sized hail reported just north of Ionia, just north of the Pettis/Benton County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178343, 1178344, 1178345, 1178346, 1178348, 1178349, 1178350.